Hail, Comanche
- When
- April 23, 1:45 PM CST
- Where
- Comanche County, 3 mi NE of Protection
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.233, -99.450
1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 12:50 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT WED APR 23 2003
DAYS 1-2...
NOT MUCH TIME TODAY DUE TO ONGOING WEATHER. MAIN QUESTION WILL BE
CHANCES FOR SEVERE CONVECTION NEXT FEW HOURS AND THEN MOVING THE
MIDLATITUDE CYCLONE THROUGH AND ENDING THE WEATHER.
THE DIAGNOSTICS SHOWED THE APPROACHING MIDLATITUDE CYCLONE OVER THE
ROCKIES WORKING EASTWARD WITH VERY LITTLE DIFFERENCE OBSERVED
BETWEEN WHAT IS HAPPENING AND WHAT THE MODELS HAVE FORECAST FOR THE
PAST SEVERAL DAYS. ONGOING CONVECTION IN THE EXIT REGION OF THE
UPPER JET AND IN ADVANCE OF THE UPPER CYCLONE IS NOW WORKING
EASTWARD AS THE SURFACE LOW DEEPENS IN THE LEE SLOPES. DRY SLOTTING
IS IN PROGRESS ACROSS MY WESTERN ZONES WITH A SHARP DRY LINE NOW
EVIDENT FROM LAKIN TO LIBERAL AND CU BEGINNING TO DEVELOP ALONG IT.
THE UPPER COLD POOL STILL LAGS A BIT FARTHER WEST SO PROBABLY
ANOTHER HOUR OR TWO BEFORE STRONGER CONVECTIVE PLUMES CAN DEVELOP.
THE DDC MORNING SOUNDING MODIFIED FOR EXPECTED LATE DAY CONDITIONS
PROVIDES AMPLE CAPE AND SHEAR FOR SEVERE STORMS THOUGH THEY MAY WELL
BE RATHER COMPACT IN VERTICAL EXTENT DUE TO THE MUCH LOWER
TROPOPAUSE IN THE CYCLONE. EXPECT LOW TOPPED SUPERCELLS EARLY ON
WITH THE MAIN THREAT WIND AND HAIL. WIND PROFILES INDICATE THAT THE
CONVECTION SHOULD RAPIDLY LINE OUT INTO A SQUALL LINE SITUATION AND
SWEEP ACROSS THE FORECAST AREA. HAVE MODIFIED MY GRIDS TO REFLECT
THIS THINKING.
ONCE THE CYCLONE MOVES OUT ACROSS KANSAS TONIGHT WINDS SHOULD
LIGHTEN AND THEN SHIFT NORTHWEST AND STRENGTHEN AGAIN. WILL HAVE TO
MAKE A LAST MINUTE DECISION ON THE GOING WIND ADVISORY AS THE
STRONGEST WINDS SHOULD ACCOMPANY THE DRYLINE EASTWARD LATER THIS
AFTERNOON INTO EARLY EVENING. COLDER WRAP AROUND IN THE UPPER
DEFORMATION ZONE WILL MAKE IT NECESSARY TO KEEP SOME SMALL POPS FOR
SHRA IN THE ZONES THURSDAY BUT WILL END THIS THURSDAY NIGHT AS
SUBSIDENCE DEVELOPS AND THE CYCLONE TRACKS EAST OUT OF THE AREA.
TEMPERATURE WISE, THE GOING FORECAST NEEDED ONLY MINOR TWEEKS TO FIT
ONGOING CONDITIONS AS CLOUD COVER THROUGH MUCH OF THE FORECAST
BEYOND THIS AFTERNOON SHOULD MODERATE TEMPERATURES NICELY LEAVING
THE REGION ABOUT NORMAL FOR THIS TIME OF YEAR.
DAYS 3-7...
NO TIME TO DIG INTO THE LATER PERIODS AND HAVE SIMPLY EXTENDED THE
GOING FORECAST FORWARD ANOTHER DAY. IN ANY CASE, THE GOING FORECAST
NICELY FITS THE FAVORED REGIME SO SHOULD NOT NEED MUCH WORK.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 42 59 43 63 / 20 20 0 0
GCK 40 57 41 62 / 0 20 0 0
EHA 41 62 39 66 / 0 0 0 0
LBL 43 63 42 65 / 0 0 0 0
HYS 46 52 42 61 / 60 20 20 0
P28 50 62 47 65 / 60 20 20 0
.DDC...KSZ030-031-043>046-061>066-074>081-084>090 WIND ADVSRY
UNTIL 800 PM CDT.
JOHNSONKSZ030-031-043>046-061>066-074>081-084>090-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT HAIL AND STRONG WINDS ARE POSSIBLE THIS MORNING WEST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. THEN THIS AFTERNOON, STORMS WITH LARGE HAIL AND DAMAGING WINDS TO AS HIGH AS 65 MPH ARE LIKELY EAST OF LINE FROM LIBERAL TO CIMARRON TO NESS CITY TO WAKEENEY. THIS AREA WITH THE GREATER RISK THIS AFTERNOON ALSO INCLUDES THE COMMUNITIES OF DODGE CITY, MEADE, HAYS, LARNED, PRATT, COLDWATER AND MEDICINE LODGE. SEVERE STORMS WILL STILL BE POSSIBLE THIS EVENING UNTIL 8 PM EAST OF A LINE FROM LARNED TO COLDWATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NEED TO BE ALERT TODAY, ESPECIALLY THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED FROM 10 AM CDT ONWARD, EAST OF A LIBERAL TO WAKEENEY LINE. BURKE
The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 hail, 1 tornado. Local standard time, as filed.
This weak tornado (Landspout) drifted northeast without hitting anything.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353420, 5353421.